Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 217, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2018, 5:55 PM CDT for Davis County, Wapello County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 5:55 PM CDT (22:55 UTC)
- Expired
- Jul 19, 2018, 6:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS53 KDMX 192255
SVRDMX
IAC051-179-192330-
/O.NEW.KDMX.SV.W.0217.180719T2255Z-180719T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
555 PM CDT THU JUL 19 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Wapello County in southeastern Iowa...
Northeastern Davis County in southeastern Iowa...
* Until 630 PM CDT.
* At 555 PM CDT, a severe thunderstorm was located 8 miles southeast
of Ottumwa, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Eldon, Agency and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa.
LAT...LON 4091 9244 4102 9234 4098 9218 4073 9218
TIME...MOT...LOC 2255Z 307DEG 29KT 4094 9231
HAIL...1.50IN
WIND...60MPH
$$
Martin2 follow-up statements
590
WWUS53 KDMX 192307
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
607 PM CDT THU JUL 19 2018
IAC051-179-192330-
/O.CON.KDMX.SV.W.0217.000000T0000Z-180719T2330Z/
Wapello IA-Davis IA-
607 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN WAPELLO AND NORTHEASTERN DAVIS COUNTIES...
At 606 PM CDT, a severe thunderstorm was located near Douds, or 13
miles northeast of Bloomfield, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa.
LAT...LON 4090 9236 4090 9218 4073 9218
TIME...MOT...LOC 2306Z 302DEG 38KT 4085 9220
HAIL...1.50IN
WIND...60MPH
$$
Martin128
WWUS53 KDMX 192315
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT THU JUL 19 2018
IAC051-179-192324-
/O.CAN.KDMX.SV.W.0217.000000T0000Z-180719T2330Z/
Wapello IA-Davis IA-
615 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAPELLO AND
NORTHEASTERN DAVIS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4090 9236 4090 9218 4073 9218
TIME...MOT...LOC 2313Z 307DEG 29KT 4081 9213
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:32 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 19, 3:32 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 332 PM CDT Thu Jul 19 2018 .SHORT TERM.../Tonight through Friday/ Issued at 326 PM CDT Thu Jul 19 2018 Short-wave disturbance moving through the upper Midwest has dragged a warm front across central Iowa this afternoon with surface low feature off to the northwest. Isentropic lift kept cloudy conditions ahead of the warm front, and a cumulus field has developed within the warm sector. The main concern this afternoon will be the potential for severe weather. ML CAPE in excess of 2000 J/kg accompanied with 0-6 km bulk shear of 40 knots can foster strong thunderstorms, especially in the eastern portion of the CWA. The limiting factor to severe potential this afternoon are weak lapse rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from reaching a great depth. The main threats with thunderstorms will be large hail and damaging winds. Overall shear environment could support an isolated tornado threat, conditional on available boundaries to ingest extra helicity. CAM solutions overall in decent agreement on the development of a few isolated supercells later this afternoon into the early evening hours across the eastern CWA. Thunderstorm and rain shower chances will continue overnight for the northern and central parts of the CWA as the cold front then sweeps through. Cold front will continue to sweep through as the short-wave disturbance lifts across the upper Midwest. Cyclonic flow keep conditions overcast on Friday after the frontal passage. Frontal passage will keep surface conditions stable on Friday. .LONG TERM.../Friday night through Thursday/ Issued at 326 PM CDT Thu Jul 19 2018 An unseasonably strong upper low will be moving east into the Great Lakes and Ohio Valley this weekend. The upper low appears to be cutoff by then as it slowly drifts south over the next several days. Meanwhile, the upper ridge will be centered over the southwest U.S. through the period. Another strong shortwave through is forecast to move into the upper midwest by the middle of next week. The long range models are in good agreement including the GFS/ECMWF and the GFSensemble for the overall weather pattern. For Iowa, a large area of surface high pressure will dominate the weather this weekend with slightly below normal temperatures and dry weather. The before mentioned shortwave trough early next week will be accompanied by another cold front which should be mainly dry. This front should reinforce the cooler than normal airmass. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1219 PM CDT Thu Jul 19 2018 Ceilings in northern Iowa are slowly lifting. The warm front continues to move north producing rain showers. Main concern will be thunderstorm development across northern and northeastern Iowa this afternoon. Gusty winds, hail, and heavy rain are the threats. Thunderstorms that move over terminals will result in IFR and possibly LIRF conditions this afternoon. After the cold front passes through, cyclonic flow will allow for stratus development toward this evening and overnight with IFR conditions likely at MCW and ALO. Conditions should remain MVFR to VFR across central Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Krull LONG TERM...Johnson AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:25 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 425 PM CDT Thu Jul 19 2018 IAZ005-023-033>035-044>046-057-058-070-071-081-082-092-093-202130- Kossuth-Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- 425 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this evening. There is a marginal risk for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening. IAZ037-038-048>050-060>062-073>075-084>086-095>097-202130- Hardin-Grundy-Story-Marshall-Tama-Polk-Jasper-Poweshiek-Warren- Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-Appanoose-Davis- 425 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A tornado watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a slight risk for severe weather. Strong thunderstorms are forecast for the area. Large hail, damaging winds, and an isolated tornado are possible. Thunderstorms are expected from the afternoon through the evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through the early evening. IAZ004-015-024-202130- Emmet-Palo Alto-Humboldt- 425 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River flood warnings are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible this evening. There is a marginal risk for severe weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday River flood warnings are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. IAZ006-007-016-017-025>028-036-039-047-059-072-083-094-202130- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Black Hawk-Boone-Dallas-Madison-Clarke-Decatur- 425 PM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong thunderstorms are possible this afternoon and into the evening. A few could be severe. This is a slight risk of severe weather through this evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 5:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
517 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 5 N PELLA 41.48N 92.92W
07/19/2018 E1.50 INCH MARION IA LAW ENFORCEMENT
ALONG THE JASPER AND MARION COUNTY LINE.
&&
BFLocal storm report, Jul 19, 5:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 5 N OTTUMWA 41.09N 92.43W
07/19/2018 WAPELLO IA LAW ENFORCEMENT
STATE LAW ENFORCEMENT REPORTED A TORNADO A
RAIN-WRAPPED TORNADO NEAR THE OTTUMWA
AIRPORT.
&&
ANSORGELocal storm report, Jul 19, 5:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FUNNEL CLOUD CLEMONS 42.12N 93.16W
07/19/2018 MARSHALL IA LAW ENFORCEMENT
&&
BFLocal storm report, Jul 19, 5:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO PELLA 41.41N 92.92W
07/19/2018 MARION IA LAW ENFORCEMENT
MOVED PARALLEL WITH HIGHWAY 163. FARMSTEAD
HIT WITH TRANSFORMERS EXPLODING.
&&
BFLocal storm report, Jul 19, 5:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TORNADO 4 E CLEMONS 42.12N 93.09W
07/19/2018 MARSHALL IA LAW ENFORCEMENT
BETWEEN CLEMONS AND ALBION. NEAR THE
INTERSECTION OF 190TH AND MARSH.
&&
BFLocal storm report, Jul 19, 5:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 2 W OTTUMWA 41.02N 92.46W
07/19/2018 E1.00 INCH WAPELLO IA BROADCAST MEDIA
HAIL FELL BETWEEN 5:42 AND 5:45PM.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:14 AM CDT | Special Weather Statement | DMX | Mahaska | 61 min |
| Jul 19, 12:17 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth | 58 min |
| Jul 19, 2:41 PM CDT | Special Weather Statement | DMX | Franklin, Hamilton, Hardin, Wright | 64 min |
| Jul 19, 2:50 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk | 25 min |
| Jul 19, 3:05 PM CDT | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Jul 19, 3:11 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
| Jul 19, 3:22 PM CDT | Tornado Warning | DMX | Marshall, Story | 38 min |
| Jul 19, 3:26 PM CDT | Tornado Warning | DMX | Hamilton, Hardin, Marshall, Story | 34 min |
| Jul 19, 3:37 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 23 min |
| Jul 19, 3:40 PM CDT | Tornado Warning | DMX | Franklin, Hardin | 35 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Grundy, Hardin, Marshall, Story | 51 min |
| Jul 19, 3:54 PM CDT | Tornado Warning | DMX | Jasper, Mahaska, Marion | 36 min |
| Jul 19, 4:14 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 31 min |
| Jul 19, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 42 min |
| Jul 19, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 24 min |
| Jul 19, 4:37 PM CDT | Tornado Warning | DMX | Marshall, Tama | 23 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 38 min |
| Jul 19, 4:52 PM CDT | Tornado Warning | DMX | Marshall, Poweshiek, Tama | 38 min |
| Jul 19, 5:12 PM CDT | Tornado Warning | DMX | Poweshiek, Tama | 18 min |
| Jul 19, 5:13 PM CDT | Tornado Warning | DMX | Davis, Mahaska, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.